Hail, Shelby
- When
- May 12, 5:05 PM CST
- Where
- Shelby County, 0.68 mi SE of Shelbina
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.693, -92.041
A strong cold front was moving through the region triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front was moving through the region triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 4:22 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 522 PM CDT Mon May 12 2014 .SHORT TERM: (Through Late Tonight) Issued at 337 PM CDT Mon May 12 2014 Convective trends are the primary forecast concern for late this afternoon and tonight. A strong cold front was located upstream and was moving slowly eastward at 19z. Convection has developed along and behind the surface front. Additional scattered storms have developed ahead of the front within an unstable air mass. Although the models are quick to bring the cold front through the entire CWA tonight, such a forecast does not fit well with two other items: 1) the expected motion of a strong vort max which moves north-northeastward tonight from NE into MN, and 2) the presence of an upper trough well upstream near the Four Corners region. These items suggest that the forcing may not be strong enough across this part of the country to drive the front across the LSX CWA as rapidly as shown in the models. A similar model trend (models too quick with surface fropa when a strong vort max moved nearly parallel to the surface front) was noted during a different event within the last few weeks. For this reason, a slower fropa solution is preferred for tonight. On the other hand, outflow from linear convection may very well drive an effective boundary through the CWA tonight, and the difference between the true synoptic cold front and the effective boundary may be academic. Kanofsky .LONG TERM: (Tuesday through Next Monday) Issued at 337 PM CDT Mon May 12 2014 Some very chilly and occasioanlly damp May weather is in the offing heading into midweek as longwave trof becomes established over the central CONUS. As mentioned in the short term AFD upper features are lagging model derived frontal boundary by a considerable distance and chances are that surface pressure trof is more likely an outflow induced feature rather than the actual front. Although this will end up being the effective boundary for temperature purposes (ie, leading edge of the surface cool air will be pushing into far southeast sections of the CWA by 12z) think precip threat will linger for some distance behind this boundary as several shortwaves eject out of the base of the approaching upper level trof. So, will continue with current forecast trends and 12z model consensus which holds onto precip in the cold air longer than the NAM solutions of the past few days (interestingly, just took a quick glance at the 18z NAM, and it has now locked onto slower/more northward solution for tomorrow's QPF). Temperatures will be some 20 degrees cooler than today, with highs in the 60s. Tuesday's rain threat will likely wind down over southeast sections of the CWA on Tuesday evening, but as trof and main impulse in its base works into the mid-Mississippi Valley on Wednesday another wave of rain should overspread most of the CWA. This winter-looking synoptic system should mean a wet and dank day over the FA, with daytime temperatures likely struggling to get out of the 50s due to the combination of unseasonably cool air and persistent rain. This rainfall should wind down from west to east on Wednesday night, but there will be several additional chances for showers in the Thursday-Friday time frame as additional shortwave energy sweeps through the base of the longwave trof parked over the Mississippi Valley. Temperatures will remain some 10-15 degrees below average through the end of the work week. Medium range guidance does indicate a return of more typical May temperatures by early next week as upper trof pushes into the eastern CONUS and flow over our region takes on a much more western component. Don't see any major precipitation threat during this time, but some low rain chances will linger with weak shortwaves pushing across the region in the increasingly zonal flow. Truett && .AVIATION: (Updated) Issued at 517 PM CDT Mon May 12 2014 Updated TAFs for COU/UIN for ongoing TSRA, mainly to account for faster timing of the main line. This line may produce gusty wly winds to around 35 kts. Some of the larger updrafts may also contain hail, but coverage is too low to mention in TAFs attm. SCT TSRA will continue to develop ahead of the main line into the early evening. This becomes a forecast issue for STL/SUS/CPS as this area remains very unstable. Timing for the main line still appears to be on track, although questions remain how long low visbys will remain in place once TSRA arrive. Will have scheduled 00z TAFs out in about an hour, or sooner as needed for developing trends. && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 440 PM CDT MON MAY 12 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 440 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT MOVES ACROSS THE REGION. A FEW OF THE STORMS COULD BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON TUESDAY MORNING...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. TRUETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 434 PM CDT MON MAY 12 2014 MOZ018-122215- KNOX MO- 434 PM CDT MON MAY 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 515 PM CDT... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EDINA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLONY... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PHILLIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 458 PM CDT MON MAY 12 2014 MOZ018-019-026-122245- KNOX MO-LEWIS MO-SHELBY MO- 458 PM CDT MON MAY 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY... NORTHWESTERN LEWIS AND SOUTHEASTERN KNOX COUNTIES UNTIL 545 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEVNA...OR 16 MILES NORTH OF SHELBINA... MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PLEVNA... STEFFENVILLE... KNOX CITY... LA BELLE... LEWISTOWN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PHILLIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 535 PM CDT MON MAY 12 2014 MOZ047-048-122300- COLE MO-MONITEAU MO- 535 PM CDT MON MAY 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR MONITEAU AND WESTERN COLE COUNTIES UNTIL 600 PM CDT... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKSBURG TO HIGH POINT TO HICKORY HILL...AND MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CALIFORNIA... BRAZITO... RUSSELLVILLE... MCGIRK... CENTERTOWN... JAMESTOWN... ST. MARTINS... EASLEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 N SHELBINA 39.74N 92.04W
05/12/2014 E0.50 INCH SHELBY MO TRAINED SPOTTER
ONE-QUARTER TO ONE-HALF INCH HAIL.
&&
TRUETTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 558 PM CDT MON MAY 12 2014 MOZ041-047-048-050-122345- BOONE MO-CALLAWAY MO-COLE MO-MONITEAU MO- 558 PM CDT MON MAY 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONITEAU...COLE...WESTERN CALLAWAY AND BOONE COUNTIES UNTIL 645 PM CDT... AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF JAMESTOWN TO CENTERTOWN TO ST. MARTINS...AND MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HOLTS SUMMIT... ASHLAND... COLUMBIA... CENTRALIA... EASLEY... LAKE MYKEE... MIDWAY... NEW BLOOMFIELD... HALLSVILLE... MURRY... THIS STORM WILL ALSO IMPACT CLARKS HILL/NORTON HISTORIC SITE...FINGER LAKES STATE PARK...JEFFERSON LANDING HISTORIC SITE...JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE STATE PARK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
The St Louis radar (KLSX), 161 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521322.